MAUDE Adverse Event Report: COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number HW-038150
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: urovision gmbh puncture needle, karl storz endoscope.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a percutaneous nephrolithotomy (pcnl) procedure, while introducing the hiwire nitinol hydrophilic wire guide through the needle cannula, the hiwire cut off far from the distal tip.A second hiwire nitinol hydrophilic wire guide was opened and they experienced the same issue with that device.They observed that the tip of the wire guide had been cut off prior to patient contact.A third hiwire nitinol hydrophilic wire guide was used to complete the procedure.As reported, the procedure was prolonged 25-30 minutes, which did not have any impact on the patient.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, and quality control data.The customer returned one opened package labeled part number hw-038150 with lot number 10989508 for investigation.The wire was returned inside the protective coil.Visual examination confirmed the outer jacket on the wire was stripped back exposing the wire.The device was returned to the supplier for further investigation.The specimen presents skive/cut damage to the polymer jacket in a proximal to distal orientation beginning 40.8cm from the distal tip, exposing the metallic core wire 23.75 to 40.3cm from the distal tip.The skived jacket material is sleeved over itself distally 23.75 to 20.65cm from the distal tip.The specimen also presents a large radius bend over the distal 4.5cm.Microscopically the specimen coating appears to be worn and abraded with imbedded dried blood-like material deposits; consistent with clinical use.Except where noted, the specimen device appears visually and dimensionally correct.As indicated in the precautions section of the device instructions for use: manipulation of wire guide requires appropriate imaging control.Use caution not to force or over manipulate the wire guides when gaining access.When using wire guide through a metal cannula/needle, use caution as damage may occur to outer coating.A review of the device history records by the supplier of the specimen device did not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.A complaint history search revealed this complaint to be the only one associated with complaint lot number 10989508.The evidence suggests that an attempt was made to withdraw the specimen device back through the needle cannula, resulting in the damage presented.Based on the evidence presented and the information supplied in the supporting documentation, it appears that clinical and/or procedural factors resulted in the device being inadvertently damaged during use.Per the quality engineering risk assessment, no further risk mitigating activity is required.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
HIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8038711
Report Number1820334-2018-03251
Device Sequence Number1643414
Product Code OCY
UDI-Device Identifier00827002304734
UDI-Public(01)00827002304734(17)210509(10)10989508
Combination Product (Y/N)N
Initial Reporter CountryMN
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2021
Device Catalogue NumberHW-038150
Device Lot Number10989508
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer12/12/2018
Initial Report FDA Received Date11/05/2018
Supplement Report FDA Received Date12/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient Weight70